Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 108, NWS Melbourne, FL

November 2, 1997Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Nov 2, 1997, 12:38 AM EST for Volusia County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 2, 1997, 12:38 AM EST (05:38 UTC)
Expired
Nov 2, 1997, 1:10 AM EST
In force
32 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 12:45 AM ESTTornado F3New Smyrna Beach, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 10:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 5.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 020537 RRA
SVRMLB
FLC127-020610-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1238 AM EST SUN NOV 2 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 110 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...VOLUSIA COUNTY
 
AT 1235 PM...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 5
MILES WEST OF PONCE INLET. THE STORM WAS MOVING RAPIDLY EAST AT 40
MPH AND WILL AFFECT PONCE INLET...PORT ORANGE...AND NEW SMYRNA
BEACH.

BE PREPARED FOR DAMAGING WIND GUSTS...EXTREMELY HEAVY RAIN...AND
POSSIBLY HAIL.

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 7:41 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Nov 1, 7:41 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
730 PM EST SAT NOV 1 1997

DIFFICULT 1ST PERIOD FORECAST CONSIDERING CURRENT ZONE PACKAGE.
LATEST MODEL GUIDANCE...RUC...MESO-ETA...AND RADAR TRENDS KEEP
SHORTWAVE DYNAMICS NORTH OF CWA OVERNIGHT. CONVECTION OVER PANHANDLE
HAS NOT SHOWN ANY SOUTHWARD DEVELOPMENT INTO THE GULF THIS EVENING
AND SEE LITTLE REASON FOR IT TO DO SO. DIFFLUENT FLOW ALOFT OVER
EASTERN GULF IS ALLOWING FEW STORMS TO FORM...BUT EVEN THESE ARE
WEAKENING AS THEY APPROACH THE COAST.

ALTHOUGH LATE AFTERNOON INSTABLITY WAS SUFFICIENT TO PRODUCE AN
ISOLATED THUNDERSTORM OVER THE N CENTRAL INTERIOR...LOW LEVEL FORCING
NOT APPARENT REMAINDER OF NIGHT. PLAN TO LOWER POPS TO 30 PERCENT
ACROSS THE NORTHERN COUNTIES AND 20 SOUTH...WITH THESE RAIN CHANCES
RESULTING FROM PROPAGATION/DEVELOPMENT OF SHOWERS/STORMS FROM EASTERN
GULF/W CENTRAL PENINSULA. CURRENT UNI-DIRECTIONAL BOUNDARY LAYER
WINDS OF 25-30 KNOTS PROGGED TO INCREASE FURTHER TONIGHT AS
SHORT-WAVE TRAVERSES FROM EASTERN GULF TO ATLANTIC COAST WELL NORTH
OF AREA. THEREFORE...HAVE ADDED LOW LEVEL WIND SHEAR TO AVIATION
PRODUCTS...AND BELIEVE THREAT OF STRONG WIND GUSTS WILL CONTINUE NEAR
ANY CONVECTIVE CELLS WHICH DEVELOP. WILL CHANGE WORDING FROM POSSIBLE
SEVERE STORMS TO POSSIBLE STRONG STORMS IN ZONES.

AFTER DISCUSSION WITH MIA...HAVE ALSO DECIDED TO LOWER POP FOR
SOUTHERN COUNTIES SLIGHTLY FOR SUNDAY...BUT STILL SHOWING UPWARD
TREND FROM 1ST TO 2ND PERIOD AS FRONT PROGRESSES THROUGH.

THANKS FOR THE WESTERN PENINSULA INSIGHT TBW.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 2:58 AM ESTSevere Thunderstorm WarningMLBOsceola42 min
Nov 2, 5:12 AM ESTSevere Thunderstorm WarningMLBIndian River48 min
Nov 2, 6:08 AM ESTSevere Thunderstorm WarningMLBIndian River42 min
Nov 2, 7:09 AM ESTSevere Thunderstorm WarningMLBBrevard61 min
Nov 2, 8:04 AM ESTSevere Thunderstorm WarningMLBOkeechobee56 min
Nov 2, 8:17 AM ESTTornado WarningMLBOkeechobee48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.